Florida, 2020Tropical Storm and Tropical Depression in Florida, November 8 to 9, 2020
November 8 to 9, 2020 · NWS MLB · 5 events in 5 counties and zones
Tropical Storm Eta moved across Cuba and into the Florida Straits on the morning of November 8. Eta tracked northwest through the day and then made landfall along the Central Florida Keys early in the morning of November 9.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical Storm Eta moved across Cuba and into the Florida Straits on the morning of November 8. Eta tracked northwest through the day and then made landfall along the Central Florida Keys early in the morning of November 9. Outer rain bands on the northern side of Eta's circulation moved onshore of the east-central Florida coast producing sustained tropical storm force winds along the barrier islands from Brevard to Martin Counties, and gusts to tropical storm force west of the Intracoastal Waterway. There were no direct or indirect tropical storm-related fatalities, and little to no other impacts from Eta.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Nov 8, 3:57 PM EST, 2 hours 3 minutes earlier.
Area forecast discussion, Nov 8, 3:57 PM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
357 PM EST Sun Nov 8 2020
.DISCUSSION...
Tonight/Monday...Rainbands assocd with TS Eta will continue to
rotate in off the Atlantic and lift slowly northward across the
Treasure coast thru this evening. Additional bands will develop
and push onshore farther north overnight into Monday. Torrential
rain and tropical storm force wind gusts up to 60 mph will
accompany the squalls mainly along the immediate coast as the
stronger squalls push onshore, with 45 to 55 mph a little inland.
A couple of concerns: the first is flooding rain from repeated
squalls pushing onshore the Treasure coast where ground is already
saturated. Secondly, as TS Eta turns westward toward the FL Keys
tonight and Monday, low level shear will increase esp over our
southern counties. This will increase the tornado threat as early
as this evening along the Treasure coast and spread north and west
toward Brevard and Osceola late tonight. Highest rain chances
should shift to northern half of FA during Monday with gradually
decreasing rain chances across the south as some drier air gets
entrained from the SE. Min temps quite mild in the low to mid 70s
with upper 70s along the immediate coast. Max temps Monday will be
generally lower 80s except some mid 80s across the south.
Tuesday...Tropical Storm Eta is forecast to be in the southeast Gulf
of Mexico, with breezy ESE/SE winds across much of central Florida.
The strongest winds are expected to be along the coast, where winds
up to 20 mph and gusts up to 25 mph are possible. Rain chances are
forecast to remain high with deep tropical moisture across the
region, around 60 percent for showers and perhaps a lightning storm
or two. However, these rain chances are subject to some changes if
dry air continues to wrap around Eta's eastern side, will have to
wait and see. Warm, above normal temps in the low to mid 80s.
Wednesday-Sunday...Tropical Cyclone Eta will remain somewhere in the
vicinity of the SE/E Gulf of Mexico late this week into the upcoming
weekend. The steering flow will be weak, with a lot of variance
among the models, so the ultimate track of Eta will need to be
watched carefully. The long term forecast remains very uncertain.
Rain chances across east-central FL remain high, around 50-60
percent Wednesday and Thursday, then gradually decrease to 20-30
percent Friday into the weekend. Temperatures return to well above
normal values, with highs in the mid to upper 80s, and overnight
lows in the 70s.
&&
.AVIATION...
Windy conditions from the East are expected through the TAF
period for all terminals, with the coastal sites experiencing the
highest winds and wind gusts. Squalls with MVFR/IFR conds and
gusty winds 40-50 kts possible will continue to push onshore the
coast esp south of VRB initially through 00Z then gradually spread
northward overnight. High coverage of SHRA expected Monday.
&&
.MARINE...
Tonight...Tight easterly pressure gradient around TS Eta over the
Straits of FL with some help from high pressure over the mid Atlc
coast will maintain very hazardous boating conditions. Wind
speeds 20-30 knots with frequent gusts to Tropical Storm/Gale
force especially in fast moving squalls rotating in from the Atlc
where gusts will occasionally reach 60 mph. Seas will continue to
build, reaching 12-15 ft nearshore tonight and 18 ft offshore.
Monday...The pressure gradient will weaken slightly as TS Eta
moves westward into the SE Gulf of Mexico so east winds will
gradually decrease 20-25 knots in the aftn with seas subsiding
10-12 ft nearshore and 15 ft offshore.
Tuesday-Wednesday...As Tropical Storm Eta moves into the southeast
Gulf of Mexico, winds and seas will remain hazardous across the
local Atlantic waters through mid week. Southeast winds 20-25 knots,
and seas 8-12 feet on Tuesday will diminish to 20 knots and 6-8 feet
on Wednesday. A Small Craft Advisory will likely be issued for the
waters once the Tropical Storm and Gale conditions diminish by
Tuesday afternoon.
Thursday-Friday...Hazardous boating conditions are expected to
continue into late week with southeast winds around 20 knots. Seas 5-
7 feet on Thursday diminish to 4-5 feet on Friday. While marine
conditions are forecast to improve late week, the long term forecast
itself is is very uncertain due to a large spread in the model
guidance regarding the position of Tropical Cyclone Eta in the Gulf
of Mexico.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 74 82 76 84 / 60 80 60 60
MCO 75 82 75 85 / 80 80 40 50
MLB 76 82 78 83 / 90 80 60 60
VRB 76 83 78 85 / 90 80 60 60
LEE 74 82 75 85 / 60 80 40 50
SFB 75 82 75 85 / 70 80 50 50
ORL 76 82 75 86 / 80 80 40 50
FPR 75 83 78 84 / 90 80 60 60
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through late Monday night for Indian River-Martin-
Okeechobee-St. Lucie.
High Surf Advisory until 7 PM EST Monday for Coastal Volusia-
Indian River-Martin-Northern Brevard-Southern Brevard-St.
Lucie.
Tropical Storm Warning for Indian River-Martin-Northern Brevard-
Okeechobee-Southern Brevard-St. Lucie.
Wind Advisory until 4 PM EST Monday for Coastal Volusia.
AM...Tropical Storm Warning for Sebastian Inlet to Jupiter Inlet 0-20
nm-Sebastian Inlet to Jupiter Inlet 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm.
Small Craft Advisory until 7 PM EST this evening for Flagler
Beach to Volusia-Brevard County Line 0-20 nm-Flagler Beach
to Volusia-Brevard County Line 20-60 nm.
Gale Warning from 7 PM this evening to 1 AM EST Tuesday for
Flagler Beach to Volusia-Brevard County Line 0-20 nm-
Flagler Beach to Volusia-Brevard County Line 20-60 nm.
&&
Kelly/Rodriguez/CombsHazardous weather outlook, Nov 8, 2:24 PM EST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
224 PM EST Sun Nov 8 2020
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-082300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
224 PM EST Sun Nov 8 2020
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A Tropical Storm Warning is in effect for Martin, Saint Lucie,
Indian River, Okeechobee, and Brevard counties. Please refer to
the Hurricane Local Statement from the National Weather Service in
Melbourne for more specific information and expected impacts.
For the rest of east central Florida, breezy to windy conditions
will persist for the rest of today and through tonight. Wind
gusts of 30 to 35 mph will remain possible except 40 to 45 mph
across coastal Volusia county. Locally higher gusts are possible
in passing, fast-moving showers. Extremely dangerous conditions
will continue at area beaches for large, breaking waves and a high
risk of life-threatening rip currents. Do not enter the surf.
Conditions will remain very hazardous across the local Atlantic
waters.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Tropical Storm conditions across Brevard, Indian River, Martin,
Saint Lucie, and Okeechobee counties will remain possible through
portions of Monday but are expected to gradually improve later in
the day as Eta starts to pull from the area. However, breezy to
windy easterly winds will remain across all of east central
Florida on Monday.
Even after Tropical Storm Eta pulls farther away from the area
late Monday into midweek, conditions will remain hazardous at
area beaches with rough surf and a high risk of rip currents
through much of the upcoming week. Boating conditions will also
remain hazardous.
Although the eventual track of Eta remains uncertain, above normal
temperatures and rain chances are expected through late week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.
Combs
In the hours before
Local storm report, Nov 8, 12:18 PM EST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
1218 PM EST SUN NOV 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 AM TROPICAL STORM WITHAM FIELD 27.18N 80.22W
11/08/2020 MARTIN FL AWOS
GUST TO 44 MPH/38 KT FROM THE EAST AT KSUA.
&&
JCLocal storm report, Nov 8, 12:22 PM EST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
1222 PM EST SUN NOV 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 AM TROPICAL STORM 4 NNW SAINT LUCIE NUCLE 27.35N 80.24W
11/08/2020 St. Lucie FL MESONET
GUST TO 48 MPH/42 KT FROM THE ENE AT WXFLOW STATION XSTL.
&&
JCLocal storm report, Nov 8, 12:26 PM EST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
1226 PM EST SUN NOV 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 AM TROPICAL STORM 3 ENE BAREFOOT BAY 27.90N 80.47W
11/08/2020 Brevard FL MESONET
GUST TO 44 MPH/38 KT FROM THE NE AT WXFLOW STATION XMBI.
&&
JCLocal storm report, Nov 8, 2:41 PM EST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
241 PM EST SUN NOV 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 AM TROPICAL STORM VERO BEACH AIRPORT 27.65N 80.42W
11/08/2020 INDIAN RIVER FL ASOS
GUST TO 39 MPH/34 KT FROM THE EAST AT KVRB.
&&
JCLocal storm report, Nov 8, 2:54 PM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
254 PM EST SUN NOV 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0102 PM TROPICAL STORM 4 NNW SAINT LUCIE NUCLE 27.35N 80.24W
11/08/2020 St. Lucie FL MESONET
GUST OF 49 MPH/42 KT FROM THE ENE AT WXFLOW STATION XSTL.
0107 PM TROPICAL STORM 4 NNW SAINT LUCIE NUCLE 27.35N 80.24W
11/08/2020 St. Lucie FL MESONET
TROPICAL STORM FORCE SUSTAINED WIND OF 40 MPH/35 KT FROM
THE ENE AT WXFLOW STATION XSTL.
&&
JCLocal storm report, Nov 8, 4:59 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
459 PM EST SUN NOV 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TROPICAL STORM 4 NNW SAINT LUCIE NUCLE 27.35N 80.24W
11/08/2020 St. Lucie FL MESONET
WXFLOW SITE XSTL MEASURES SUSTAINED WIND OF 38KT/44MPH
WITH PEAK GUST OF 48KT/55MPH
&&
JRSTropical Storm, Martin
- When
- November 8, 6:00 PM EST to November 9, 8:00 AM EST
- Where
- Martin forecast zone
- Reported by
- Emergency Manager
In Martin County, sustained tropical storm force winds affected the barrier islands, with gusts to tropical storm force in squalls through much of the remainder of the county from early evening on November 8 through mid morning on November 9. The highest sustained wind was measured at Sailfish Point in Stuart (39 mph from the east at 0230LST on November 9) and the peak gust was at the House of Refuge in Stuart (64 mph from the east-southeast at 2139LST on November 8).
Tropical Storm, St. Lucie
- When
- November 8, 6:00 PM EST to November 9, 7:00 AM EST
- Where
- St. Lucie forecast zone
- Reported by
- Emergency Manager
In Saint Lucie County, sustained tropical storm force winds affected the barrier islands, with gusts to tropical storm force in squalls through much of the remainder of the county from early evening on November 8 through sunrise on November 9. The highest sustained wind was measured at the Saint Lucie Nuclear Power Plant (48 mph from the east-northeast at 1842LST on November 8) and the peak gust was also at the Saint Lucie Nuclear Power Plant (60 mph from the east-northeast at 1842LST on November 8).
Tropical Storm, Indian River
- When
- November 8, 7:00 PM EST to November 9, 6:00 AM EST
- Where
- Indian River forecast zone
- Reported by
- Emergency Manager
In Indian River County, sustained tropical storm force winds affected the barrier islands, with gusts to tropical storm force in squalls through much of the remainder of the county from mid evening on November 8 through early morning on November 9. The highest sustained wind was measured at Indian River Shores (41 mph from the east-northeast at 1951LST on November 8) and the peak gust was also at Indian River Shores (58 mph from the east-northeast at 1951LST on November 8).
Tropical Depression, Okeechobee
- When
- November 8, 7:00 PM EST to November 9, 6:00 AM EST
- Where
- Okeechobee forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 27.386, -80.889 (the zone’s center; the record gives no point)
In Okeechobee County, sustained winds remained below tropical storm force with the strongest winds occurring in outer rain bands. The highest peak wind gust measured was at the Okeechobee County Airport (32 mph from the east at 2155LST on November 8).
Tropical Storm, Brevard
- When
- November 8, 9:00 PM EST to November 9, 10:00 AM EST
- Where
- Brevard forecast zone
- Reported by
- Emergency Manager
In Brevard County, sustained tropical storm force winds affected the barrier islands, with gusts to tropical storm force in squalls through much of the remainder of the county from late evening on November 8 through late morning on November 9. The highest sustained wind was measured at Melbourne Beach (44 mph from the east-northeast at 0114LST on November 9) and the peak gust was also at Melbourne Beach (55 mph from the east-northeast at 0114LST on November 9).
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, November 8, 20202 deaths · 1 event
- High Wind in Nebraska, November 8, 202056 kt wind · 19 events
- Tropical Storm and Storm Surge in Florida, November 8 to 13, 202018 events
- High Wind in South Dakota, November 8, 202056 kt wind · 11 events
- Tropical Storm in Florida, November 8 to 9, 20207 events
- Marine Tropical Storm in South Atlantic Coastal Waters, November 8 to 9, 202052 kt wind · 6 events
- Marine Tropical Storm in South Atlantic Coastal Waters, November 8 to 9, 20206 events
- Marine Tropical Storm in Gulf of Mexico, November 8 to 9, 20205 events
- Heavy Snow and Winter Weather in Nevada, November 8 to 9, 20204 events
- High Wind in Kansas, November 8, 202056 kt wind · 4 events
- High Wind in Colorado, November 8, 202055 kt wind · 3 events
- Heavy Snow and Winter Weather in California, November 8 to 9, 20203 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 925192, 925199, 925209, 925219, 925216.